Arkansas, 2009Flash Flooding in Arkansas, September 15 to 16, 2009
September 15 to 16, 2009 · NWS MEG · 5 events in 4 counties and zones
An upper level low pressure system moved slowly through the Mid-South during the time period of September 14th-September 16th, 2009. Deep moisture associated with the upper low produced several rounds of heavy rain causing flash flooding over much of the Mid-South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved slowly through the Mid-South during the time period of September 14th-September 16th, 2009. Deep moisture associated with the upper low produced several rounds of heavy rain causing flash flooding over much of the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 15, 11:48 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 15, 11:48 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT TUE SEP 15 2009
.PREV DISCUSSION... /ISSUED 1046 AM CDT TUE SEP 15 2009/
HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE THE WHOLE SERVICE
AREA THROUGH WEDNESDAY. WITH PERSISTENT UPPER LOW EXPECTED AND
PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAIN IS LIKELY.
BELLES
&&
.PREV DISCUSSION... /ISSUED 400 AM CDT TUE SEP 15 2009/
A STUBBORN OMEGA BLOCKING PATTERN REMAINS IN PLACE OVER THE U.S.
WITH SEVERAL SLOW MOVING CUT-OFF LOW PRESSURE SYSTEMS TRAPPED
UNDER THE PERSISTENT RIDGE PATTERN OVER THE CENTER OF THE COUNTRY.
THE NEARLY VERTICALLY STACKED LOW OF GREATEST INTEREST IMPACTING
THE WEATHER ACROSS THE MID SOUTH IS POSITIONED OVER THE ARKLATEX
REGION THIS MORNING. THIS LOW PRESSURE SYSTEM HAS REMAINED NEARLY
STATIONARY OVER THE PAST 24 HOURS AND WILL ONLY MOVE VERY SLOWLY
NORTHEASTWARD OVER THE NEXT COUPLE OF DAYS.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER
MUCH OF THE MID SOUTH THROUGH THE REMAINDER OF THIS WEEK. THE
GREATEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS SHOULD REMAIN
ACROSS SOUTHWEST SECTIONS OF THE MID SOUTH THROUGH WEDNESDAY.
THESE AREAS HAVE ALREADY EXPERIENCED HEAVY RAINFALL OVER THE PAST
COUPLE OF DAYS WITH 1 AND 3 HOUR FLASH FLOOD GUIDANCE AT OR BELOW
2 INCHES IN MANY AREAS SOUTH AND WEST OF MEMPHIS. ADDITIONAL
HEAVY RAINFALL OVER THE NEXT COUPLE OF DAYS WILL LIKELY RESULT IN
SOME FLASH FLOODING. THESE LOCATIONS COULD RECEIVE SEVERAL
ADDITIONAL INCHES OF RAIN IN SLOW MOVING THUNDERSTORMS AS THE
AIRMASS REMAINS VERY MOIST AND UNSTABLE (PRECIPITABLE WATER VALUES
IN EXCESS OF 2 INCHES AND SBCAPES RANGING FROM 1000-1500J/KG). A
FLASH FLOOD WATCH WILL BE ISSUED FOR THESE AREAS FROM MEMPHIS
SOUTH AND WEST THROUGH 00Z THURSDAY. A FEW STRONG STORMS WITH
GUSTY WINDS MAY ALSO OCCUR...BUT THE PRIMARY THREAT REMAINS FLASH
FLOODING. THE FLASH FLOOD THREAT WILL LIKELY EXPAND FURTHER NORTH
AND EAST OVER THE NEXT COUPLE OF DAYS AND THE FLASH FLOOD WATCH
MAY NEED TO BE EXPANDED IN LATER FORECASTS.
THE SLOW MOVING UPPER LOW IS NOW FORECAST BY BOTH THE GFS AND
ESPECIALLY THE ECMWF TO LINGER OVER THE AREA THROUGH NEXT WEEKEND.
THIS WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE AREA
ALONG WITH CONTINUED BELOW AVERAGE TEMPERATURES AS A RESULT OF THE
INCREASED CLOUD COVER AND RAIN.
BY EARLY NEXT WEEK...THE BLOCKING PATTERN MAY BEGIN TO BREAK DOWN
WITH THE LATEST MEDIUM RANGE MODEL GUIDANCE NOW SUGGESTING A
STRONGER NORTHERN STREAM IMPULSE MOVING OUT OF THE NORTHWEST
CANADIAN PROVINCES AND INTO THE EASTERN U.S. BY MID WEEK. THIS
WOULD EFFECTIVELY KICK THE STALLED UPPER LOW CURRENTLY STUCK OVER
THE FORECAST AREA EAST AND DRIVE A STRONG COLD FRONT THROUGH THE
AREA. THERE STILL REMAINS SOME DIFFERENCES IN THE TIMING OF THE
FRONTAL PASSAGE AMONG THE DIFFERENT MODEL SOLUTIONS. FOLLOWING THE
FRONTAL PASSAGE...A RETURN TO DRY AND EVEN COOLER WEATHER IS
ANTICIPATED.
JLH
&&
.AVIATION...
18Z TAF SET
UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE BANDS OF
LIGHT TO MODERATE RAIN OVER THE CWA. ISOLATED TSRA COULD OCCUR
WITH THE BANDS. KJBR AND KMEM WILL CONTINUE TO SEE ONE OF THOSE
BANDS MOVING THROUGH OVER THE NEXT 1-2 HOURS. EXPECT THERE TO BE A
BREAK DURING THE LATE AFTERNOON INTO THE EVENING. CONDITIONS MAY
IMPROVE TO VFR DURING THIS TIME. HOWEVER BY MIDNIGHT ANOTHER ONE
BAND WILL MOVE INTO THE AREA AND SPREAD NORTHWARD DURING THE
MORNING HOURS. LOW CIGS AND VSBYS WILL BE POSSIBLE WITH THE BAND.
THEREAFTER...LOW CIGS WILL LIKELY CONTINUE THROUGH 18Z. NE WINDS AT
SPEEDS OF 8-10 KTS CAN BE EXPECTED OVER THE NEXT 24 HOURS.
KRM
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 80 71 80 71 / 100 80 90 80
MKL 80 69 79 68 / 90 80 80 70
JBR 78 70 79 68 / 100 80 80 60
TUP 81 70 80 70 / 100 80 90 80
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 15, 4:02 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
502 AM CDT TUE SEP 15 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
502 AM CDT TUE SEP 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN
ARKANSAS...NORTHWEST MISSISSIPPI...AND SOUTHWEST TENNESSEE. THIS
WATCH INCLUDES THE MEMPHIS METROPOLITAN AREA. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY
HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER
THESE AREAS WHICH MAY LEAD TO FLASH FLOODING.
A FEW STRONG STORMS WITH GUSTY WINDS WILL ALSO BE POSSIBLE OVER
THE MID SOUTH TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL CONTINUE
OVER PORTIONS OF THE MID SOUTH THROUGH THE END OF THE WEEK. THE
FLASH FLOOD WATCH FOR SOUTHWESTERN PORTIONS OF THE MID SOUTH WILL
REMAIN IN EFFECT THROUGH WEDNESDAY EVENING AND LATER FORECASTS MAY
NEED TO EXTEND THE WATCH FURTHER NORTH AND EAST AND PAST WEDNESDAY
EVENING. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR
ADDITIONAL INFORMATION CONCERNING THE THREAT FOR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING THIS WEEK TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.
JLH
Flash Flood, Craighead
- When
- September 15, 1:30 PM CST to 3:30 PM CST
- Where
- Craighead County, Jonesboro to 2 mi W of Jonesboro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.830, -90.700
Several homes along Craighead Road 620 had water in their yards. One home had 12 inches of water in their yard which ripped down a privacy fence. Another home had 2 inches of water inside their shop.
Flash Flood, Poinsett
- When
- September 15, 2:00 PM CST to 3:45 PM CST
- Where
- Poinsett County, 1 mi N of Greenfield to 2.05 mi W of Greenfield
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 35.645, -90.720
Heavy rain produced flash flooding near the Craighead/Poinsett County Line. Several homes had six inches of standing water inside them.
Flash Flood, Greene
- When
- September 16, 8:30 AM CST to 1:00 PM CST
- Where
- Greene County, Marmaduke to 1.01 mi WNW of Marmaduke
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.180, -90.380
Heavy rain produced flash flooding in Marmaduke. Many roads were flooded as a result.
Flash Flood, Poinsett
- When
- September 16, 8:45 AM CST to 11:15 AM CST
- Where
- Poinsett County, 4 mi W of Waldenburg to 4.32 mi W of Waldenburg
- Cause
- Heavy Rain
- Reported by
- Post Office
- Coordinates
- 35.570, -91.001
Heavy rain produced flash flooding west of Waldenburg. Highway 14 was impassable as a result.
Flash Flood, Lee
- When
- September 16, 2:45 PM CST to 4:45 PM CST
- Where
- Lee County, 3 mi W of Aubrey to 3.25 mi WSW of Thomasville
- Cause
- Heavy Rain
- Reported by
- Post Office
- Coordinates
- 34.720, -90.953
Heavy rain produced flash flooding west of Aubrey. County Road 157 was flooded as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, September 15 to 18, 20091 death · 1 injured · $530,000 · 24 events
- Rip Current in Florida, September 15, 20091 death · 1 event
- Flash Flooding and Flooding in Georgia, September 15 to 18, 2009$776,000 · 0.75 in hail · 28 events
- Flash Flood in Arkansas, September 15, 2009$850,000 · 1 event
- Flash Flood and Damaging Wind in Mississippi, September 15, 2009$210,000 · 58 kt wind · 4 events
- Hurricane in Guam, September 15 to 16, 20091 injured · $30,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, September 15, 2009$25,000 · 50 kt wind · 2 events
- Drought in Texas, September 15 to 30, 20094 events
- Lightning Strike in New Mexico, September 15, 2009$10,000 · 1 event
- Waterspout in Gulf of Mexico, September 15, 20091 event
- Waterspout in Gulf of Mexico, September 15, 20091 event
- Hail in Colorado, September 15, 20091.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197547, 196059, 196069, 196070, 196073.